Tennessee, 2009

Hail and Damaging Winds in Tennessee, May 15, 2009

May 15, 2009 · NWS MRX · 17 events in 10 counties and zones

Weak low level meso-scale convective vorticity maximum over middle Tennessee created forcing for ascent. Pulse convection developed in a region of moderate instability and weak deep layer shear affecting Southeast Tennessee and Southwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Weak low level meso-scale convective vorticity maximum over middle Tennessee created forcing for ascent. Pulse convection developed in a region of moderate instability and weak deep layer shear affecting Southeast Tennessee and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 12:17 PM EST, 33 minutes earlier.

Area forecast discussion, May 15, 12:17 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 PM EDT FRI MAY 15 2009

.AVIATION...WITH PLENTY OF MOISTURE OVER THE AREA AND MODERATE
INSTABILITY...EXPECT SCATTERED CONVECTION THIS AFTERNOON AND
EVENING. FRONT APPROACHES SATURDAY...WITH MORE SHOWERS AND
THUNDERSTORMS EXPECTED. WILL CARRY VCTS INTO THIS EVENING...AND
AGAIN LATTER PART OF TAF PERIOD. MAY BE SOME FOG AGAIN
TONIGHT...ESPECIALLY IF ANY SITES SEE RAIN THIS AFTERNOON AND
EVENING...SO WILL CARRY MVFR VIS AT CHA AND TYS...IFR AT TRI...AND
LOWER VIS/CIGS CERTAINLY POSSIBLE. OTHERWISE...VFR CONDITIONS
EXPECTED FOR THE MOST PART.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW
Hazardous weather outlook, May 15, 2:06 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 AM EDT FRI MAY 15 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM EDT FRI MAY 15 2009 /206 AM CDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL.
SOME FLOODING PROBLEMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 15, 9:20 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 W PIKEVILLE           35.61N 85.27W
05/14/2009  E0.75 INCH       BLEDSOE            TN   PARK/FOREST SRVC

            PENNY SIZE HAIL AT BLEDSOE STATE FOREST. REPORTED BY
            FOREST SERVICE.

0630 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
05/14/2009                   RHEA               TN   LAW ENFORCEMENT

            ONE TREE DOWN IN DAYTON. REPORTED BY DISPATCH.

0630 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
05/14/2009                   RHEA               TN   LAW ENFORCEMENT

            TWO TREES DOWN IN SPRING CITY. REPORTED BY DISPATCH.

0718 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
05/14/2009                   ROANE              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HASSLER MILL RD. REPORTED BY DISPATCH.

0705 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
05/14/2009                   ROANE              TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN IN KINGSTON. REPORTED BY HIGWAY DEPT.

0845 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
05/14/2009                   BRADLEY            TN   LAW ENFORCEMENT

            A FEW TREES DOWN JUST NORTH OF CLEVELAND. REPORTED BY
            DISPATCH.

0835 PM     HAIL             BIG SPRING              35.40N 84.90W
05/14/2009  E0.75 INCH       MEIGS              TN   LAW ENFORCEMENT

            PENNY SIZE HAIL JUST SOUTH OF BIG SPRING. REPORTED BY
            DISPATCH.

0915 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
05/14/2009                   BRADLEY            TN   LAW ENFORCEMENT

            A FEW TREES DOWN NEAR CLEVELAND. REPORTED BY DISPATCH.

&&

GRC

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Morgan

When
May 15, 12:50 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.240, -84.670

Penny size hail was reported at Chestnut Ridge near Sunbright.

Thunderstorm Wind, Blount

When
May 15, 2:20 PM EST
Where
Blount County, 1.49 mi SSW of Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.800, -83.810

A few trees were reported down on power lines.

Hail, Blount

When
May 15, 3:05 PM EST
Where
Blount County, 1.78 mi SW of Happy Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.600, -83.970

Nickle size hail was reported in Blount County just north of Tallassee.

Thunderstorm Wind, Jefferson

When
May 15, 4:00 PM EST
Where
Jefferson County, Dandridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -83.420

A few trees were reported down in Dandridge.

Thunderstorm Wind, Loudon

When
May 15, 4:10 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.740, -84.360

Numerous trees were reported down in Loudon.

Thunderstorm Wind, Loudon

When
May 15, 4:10 PM EST
Where
Loudon County, Highland Park
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.800, -84.270

Numerous trees were reported down in Lenoir City. Some of the trees had fallen on homes.

Thunderstorm Wind, Loudon

When
May 15, 4:10 PM EST
Where
Loudon County, 1.11 mi NE of Loudon
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
35.741, -84.336

Thunderstorm winds knocked a large tree onto the Loudon County Courthouse damaging a portion of the roof's metal overhang and also breaking some of the glass in the building's windows.

Thunderstorm Wind, Loudon

When
May 15, 4:50 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.740, -84.360

A few trees were reported down in Loudon.

Hail, Knox

When
May 15, 4:55 PM EST
Where
Knox County, Halls Xrds
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.080, -83.930

Nickel size hail was reported at Halls Crossroads.

Hail, Knox

When
May 15, 4:59 PM EST
Where
Knox County, Halls Xrds
Measured
1 in hail
Reported by
Public
Coordinates
36.080, -83.930

Quarter size hail was reported at Halls Crossroads.

Thunderstorm Wind, Roane

When
May 15, 5:00 PM EST
Where
Roane County, 1.49 mi NNE of Midtown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.890, -84.540

A few trees were reported down in the vicinity of Midtown.

Thunderstorm Wind, Hamilton

When
May 15, 5:30 PM EST
Where
Hamilton County, 0.69 mi N of Hixon
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.160, -85.230

Numerous trees were reported down in the vicinity of Hixson and from near Hixson to Harrison.

Thunderstorm Wind, Roane

When
May 15, 5:30 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.510

Trees and power lines were reported down in Kingston.

Thunderstorm Wind, McMinn

When
May 15, 5:32 PM EST
Where
McMinn County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.450, -84.600

Several trees were reported down in Athens and other parts of the county.

Thunderstorm Wind, Anderson

When
May 15, 6:00 PM EST
Where
Anderson County, 1.12 mi E of Elza
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.050, -84.180

A few trees were reported down along Wolf Valley Road.

Thunderstorm Wind, Bradley

When
May 15, 7:13 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -84.870

Trees were reported down on power lines.

Hail, Bradley

When
May 15, 7:30 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
1 in hail
Reported by
Public
Coordinates
35.180, -84.870

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171302, 171303, 171305, 171307, 171309, 171312, 171349, 171313, 171315, 171321, 171323, 171326, 171327, 171328, 171329, 171331, 171332.